Mrs S, a 55-year-old secretary, had seen her GP, Dr E, with episodes of flushing attributed to the menopause and was treated with hormone replacement therapy. She also suffered bouts of dysuria, which were treated as suspected recurrent urinary tract infections with amoxicillin.
Mrs S also consulted Dr E due to low mood, tearfulness, palpitations and insomnia. Dr E noted a resting tachycardia of 100 bpm. He arranged a CXR and ECG, which were unremarkable. Over the next 12 months he treated her with the maximum doses of a range of antihypertensive medications. Despite this, Mrs S’s BP control remained variable.
Two years later, Mrs S was admitted for a left total-knee replacement. Her anaesthetist, Dr G, assessed her preoperatively. Blood tests showed hypokalaemia of 2.9mmol/l (NR 3.5-5.0) and her BP was elevated at 165/90 mmHg.
Three days after an uneventful operation, Mrs S’s serum potassium was 2.6mmol/l, so she was started on oral potassium-replacement therapy. Five days later, she experienced dyspnoea and vomiting; she had difficulty taking her potassium tablets due to this. Plans were made to repeat her urea and electrolytes, but this appears not to have been done.
Two nights later, the nursing records note that Mrs S had not slept well due to ‘asthma’. Later that morning she had a cardiac arrest and died. A postmortem showed her death was due to acute heart failure caused by a myocardial infarction and hypokalaemia, secondary to the presence of a large supra-renal phaeochromocytoma.
Mrs S’s family sued Dr E for failing to check her urea, electrolytes and renal function, and for failing to investigate the cause of her hypertension when the treatment given proved ineffective.
They sued the hospital for failing to act upon the low potassium found on admission, for continuing to administer bendrofluazide, and for failing to give intravenous rather than oral potassium supplements once Mrs S started vomiting. The claim also cited the failure to monitor Mrs S’s potassium level adequately.
GP experts, whilst not expecting a GP to diagnose phaeochromocytoma, thought Dr E’s failure to check urea and electrolytes in a patient taking an ACE inhibitor and bendrofluazide was inadequate. They criticised his failure to record examinations and said that a hypertensive patient with a poor response to long-term, high-dose anti-hypertensive therapy should have been investigated or referred.
An expert physician thought it likely that referral to a physician would have led to investigations seeking a secondary cause for the hypertension, and very likely a definitive diagnosis and curative intervention. He thought that the high level of catecholamines secreted by the tumour had combined with the anaesthetic to cause Mrs S’s death, although another expert physician disagreed.
Both experts, however, felt that Mrs S’s postoperative dyspnoea and hypokalaemia had been poorly managed. Dr G’s decision to proceed with anaesthesia in a significantly hypokalaemic patient with hypertension was criticised by an expert in anaesthesia.
Most of the experts felt that the postoperative monitoring and treatment of the hypokalaemia fell below a reasonable standard. They were particularly critical of the continuing bendrofluazide therapy (known as a cause of hypokalaemia) and giving oral potassium to a nauseated patient.
The claim was settled for a sum equivalent to £110,000 (US$211,000), with liability shared equally between Dr E and the hospital team.
- Postoperative care – Postoperative symptoms like nausea are common, but they can signify serious disease not directly linked to the surgery or anaesthetic. Therefore it is imperative that such symptoms are assessed objectively and not treated symptomatically and blindly.
- Anaesthetic assessment – Hypertension and hypokalaemia should have signified a need for caution, and perhaps further investigation of their cause(s), before the administration of a general anaesthetic.
- Guidelines for referring hypertensive patients in primary care – In the UK, the National Institute for Health and Clinical Excellence (NICE) has issued primary care hypertension management guidelines that advise on when to investigate or refer patients. See www.nice.org.uk. Similar information is available in the British Hypertension Society’s guidelines.
- Phaeochromocytoma and hypokalaemia – There is a known association between these conditions. For an interesting case report with self-assessment questions on the clinical features of phaeochromocytoma, see Smith JC et al., A Man Presenting with Limb Weakness and Electrolyte Imbalance. Postgrad Med J 75(889):691–3 (1999).